Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 15, 2010, 2:28 PM MDT for Weld County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2010, 2:28 PM MDT (20:28 UTC)
- Expired
- May 15, 2010, 3:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:05 PM MDT | HAIL 1 | Eaton, CO | |
| May 15, 3:17 PM MDT | HAIL 1 | 5 Ne Eaton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
204 WFUS55 KBOU 152028 TORBOU COC123-152115- /O.NEW.KBOU.TO.W.0016.100515T2028Z-100515T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 228 PM MDT SAT MAY 15 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 315 PM MDT * AT 226 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 6 MILES NORTH NORTHWEST OF NUNN...OR 17 MILES NORTHEAST OF FORT COLLINS. ANOTHER TORNADO WAS REPORTED AT 216 PM 6 MILES SOUTH SOUTHEAST OF CARR. THESE STORMS WERE MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT... PURCELL...PIERCE...NUNN...LUCERNE...GALETON...EATON...CARR...AULT AND NORTHERN GREELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4100 10461 4047 10454 4045 10483 4100 10491 TIME...MOT...LOC 2026Z 252DEG 5KT 4067 10479 $$
1 follow-up statement
438 WWUS55 KBOU 152051 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 251 PM MDT SAT MAY 15 2010 COC123-152115- /O.CON.KBOU.TO.W.0016.000000T0000Z-100515T2115Z/ WELD CO- 251 PM MDT SAT MAY 15 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL WELD COUNTY... AT 248 PM MDT...TRAINED WEATHER SPOTTERS HAVE BEEN TRACKING SEVERAL FUNNEL CLOUDS MAINLY AROUND NUNN AND SOUTH TOWARD AULT. A COUPLE HAVE BRIEFLY TOUCHED THE GROUND. THESE STORMS ARE MOVING EAST AT 5 MPH AND CONTINUE TO BUILD TOWARD THE SOUTH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...PURCELL...PIERCE...NUNN...LUCERNE...GALETON...EATON... CARR...AULT AND NORTHERN GREELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4100 10461 4047 10454 4045 10483 4100 10491 TIME...MOT...LOC 2048Z 252DEG 5KT 4068 10475 $$ KRIEDERMAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 15, 2:25 AM MDT, 12 hours 3 minutes earlier.
Area forecast discussion, May 15, 2:25 AM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 225 AM MDT SAT MAY 15 2010 .SHORT TERM...MAIN UPPER LEVEL LOW IS OVER WRN COLORADO AND WILL MOVE SLOWLY ENE ACROSS AREA BY THIS AFTN. MEANWHILE A DISTURBANCE HAS MOVED OUT AHEAD OF THE MAIN SYSTEM AND IS MOVING ACROSS NERN CO EARLY THIS MORNING WITH SHOWER ACTIVITY ALONG THE WY BORDER AND OVER THE FAR NERN PLAINS. SHOULD SEE A LULL IN ACTIVITY THRU THE MID TO LATE MORNING HOURS OVER THE PLAINS BEFORE SCT SHOWERS AND A FEW TSTMS REDEVELOP BY EARLY AFTN AS COLD POOL ALOFT MOVES ACROSS THE AREA. IN THE MTNS AS MAIN LOW TRACKS ACROSS OROGRAPHIC COMPONENT WILL BECOME BETTER THIS MORNING SO WILL KEEP SNOW ADVISORY GOING THRU NOON ALTHOUGH BEST SNOWFALL MAY STAY GENERALLY NORTH OF I-70. HIGHS TODAY OVER NERN WILL REMAIN BLO NORMAL DUE TO CLOUD COVER AND REDEVELOPMENT OF PCPN BY MIDDAY. FOR TONIGHT MAIN UPPER LEVEL TROUGH WILL SLOWLY EXIT THE RGN WITH PCPN LINGERING OVER THE PLAINS OVERNIGHT BEFORE GRADUALLY ENDING AFTER MIDNIGHT. ELSEWHERE IN THE MTNS AND CLOSER TO THE FOOTHILLS MOST PCPN SHOULD END BY EARLY EVENING. .LONG TERM...MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW OVER THE NORTHERN GREAT PLAINS DOWN INTO EASTERN COLORADO SUNDAY MORNING AT 12Z. THE FLOW ALOFT ON SUNDAY AND SUNDAY NIGHT IS NORTHWESTERLY FOR THE FORECAST AREA. ON MONDAY AND MONDAY NIGHT...AN UPPER RIDGE MOVES ACROSS THE FORECAST AREA WITH LIGHT ZONAL FLOW ALOFT BOTH PERIODS. SUNDAY AND SUNDAY NIGHT...WEAK DOWNWARD SYNOPTIC SCALE ENERGY IS PROGGED OVER THE FORECAST AREA. THEN WEAK UPWARD MOTION IS PROGGED MONDAY AND MONDAY NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS POINT TO NORMAL DIURNAL WIND TRENDS SUNDAY INTO EARLY MONDAY. DECENT SOUTHEASTERLY BOUNDARY LAYER FLOW MOVES IT BY MONDAY AFTERNOON AND CONTINUES WELL INTO THE LATER DAYS. FOR MOISTURE ...SUNDAY IS PRETTY DRY OVER THE EAST...WITH A BIT MORE MOISTURE OVER THE MOUNTAINS. BY LATE DAY...THERE IS A BIT MORE AROUND OVER ALL THE FORECAST AREA. SAME GOES FOR MONDAY...MORE MOISTURE BY LATE DAY. MOISTURE INCREASES MONDAY NIGHT...ESPECIALLY IN THE LOWER AND MID LEVELS OF THE PLAINS AND FOOTHILLS WITH THE INCREASING SOUTHEASTERLY FLOW. ALSO...UPPER LEVEL MOISTURE INCREASES OVER THE WEST IN ADVANCE OF THE NEXT UPPER TROUGH. PRECIPITABLE WATER VALUES ARE IN THE 0.35 TO 0.45 INCH RANGE SUNDAY AND SUNDAY NIGHT. THEY INCREASE INTO THE 0.35 TO 0.55 INCH RANGE MONDAY...THEN THE 0.60 TO 0.80 INCH RANGE MONDAY NIGHT. ON SUNDAY...THERE IS A BIT OF CAPE OVER THE PLAINS OF THE FORECAST AREA LATE IN THE DAY. THE CAPE IS SLIGHTLY BETTER OVER THE SAME AREA MONDAY AFTERNOON AND EVENING. LAPSE RATES ARE PRETTY STEEP LATE DAY SUNDAY...WITH A SLIGHT MID LEVEL CAP IN PLACE. MONDAY'S ARE A BIT STEEPER...BUT THE MID LEVEL CAP IS A BIT STRONGER TOO. THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION ON SUNDAY INTO THE EVENING. THEN IT IS DRY UNTIL MONDAY AFTERNOON...WHERE THE EASTERN FORECAST AREA HAS SOME MEASURABLE PRECIPITATION...WITH MORE ON THE GFS. LATE MONDAY NIGHT/TUESDAY MORNING...HAS THE MOST QPF INDICATED...AND THAT IS OVER THE EASTERN TWO-THIRDS OF THE FORECAST AREA. FOR POPS...WILL GO 10%S LATE DAY SUNDAY OVER THE PLAINS...AND HIGH AREAS EAST OF THE DIVIDE. SAME FOR LATE DAY MONDAY...WITH 20%S OVER THE EASTERN BORDER ZONES. FOR TEMPERATURES...SUNDAY'S HIGHS LOOK 3.5 TO 5.0 C WARMER THAN SATURDAY'S READINGS. MONDAY'S HIGHS COME UP ANOTHER 2.5 TO 4.0 C FROM SUNDAY'S. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...THE MEDIUM RANGE MODELS HAVE ANOTHER UPPER CLOSE LOW/TROUGH MOVING INTO COLORADO TUESDAY NIGHT WELL INTO THURSDAY. IT LOOKS COOLER AND MORE WET WITH EACH SUCCESSIVE MODEL RUN. WILL COOL OFF TEMPERATURES GRIDS TUESDAY THROUGH THURSDAY...WITH KEEP POPS AT "CHANCE" THROUGH WEDNESDAY NIGHT...THEN DROP THEM A BIT FOR THURSDAY THROUGH FRIDAY. IT LOOKS LIKE THE COOL...MOIST MAY WILL CONTINUE FOR THE FORECAST AREA. && .AVIATION...SKIES HAVE BEEN CLEARING EARLY THIS MORNING AND WITH LOW T-TD SPREADS COULD SEE DEVELOPMENT OF STRATUS AND FOG BETWEEN 10Z AND 14Z WITH LOCAL VISIBILITIES DOWN TO 1/2 MILE . BY EARLY AFTN WITH COLD POOL ALOFT OVER AREA WILL SEE SOME SCT SHRA AND ISOLD TSTMS DVLP THRU 23Z. IF A HEAVIER SHOWER WERE TO MOVE OVER THE AIRPORT COULD BRIEFLY SEE MVFR CONDITIONS. PCPN CHANCES SHOULD END IN THE 01Z-02Z TIME PERIOD. WINDS TODAY WILL BE LIGHT S TO SE THIS MORNING AND THEN MORE ELY BY MIDDAY AND THEN NNE BY LATE AFTN. DURING THE EVENING HOURS EXPECT DRAINAGE WINDS TO DVLP. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVSY UNTIL NOON TODAY FOR THE NORTH CENTRAL MTNS ZONES 31..33 AND 34. RPK/RJK
Hazardous weather outlook, May 15, 11:22 AM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1122 AM MDT SAT MAY 15 2010 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1122 AM MDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE AREA THROUGH THIS EVENING AND WILL BRING SNOW SHOWERS TO THE MOUNTAINS. ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES. IN THE HIGHER VALLEYS AND FOOTHILLS SCATTERED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS. OVER NORTHEAST COLORADO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL ALSO DEVELOP BY AFTERNOON AND LINGER THROUGH THE EVENING HOURS. THE STORMS MAY PRODUCE SOME BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WARMER AND DRIER CONDITIONS WILL PREVAIL SUNDAY AND MONDAY AS A WEAK HIGH PRESSURE SYSTEM MOVES OVER THE REGION. HOWEVER...THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR A FEW WEAK SHOWERS AND THUNDERSTORMS. THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY BRINGING COOLER TEMPERATURES AND A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. WARMER AND DRIER CONDITIONS WILL THEN RETURN FOR THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
In the hours before
Special weather statement, May 15, 12:24 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1224 PM MDT SAT MAY 15 2010 COZ041-046-151900- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET 1224 PM MDT SAT MAY 15 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF KIOWA...OR 34 MILES SOUTHEAST OF DENVER...MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KIOWA. LAT...LON 3956 10441 3940 10426 3929 10454 3945 10462 TIME...MOT...LOC 1823Z 248DEG 11KT 3940 10447
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:24 PM MDT | Special Weather Statement | BOU | Arapahoe | 36 min |
| May 15, 1:56 PM MDT | Tornado Warning | BOU | Adams, Morgan, Weld | 18 min |
| May 15, 2:00 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| May 15, 2:00 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| May 15, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.